At one time or another, almost every parent of a child who is addicted to opiates lives in fear of their child overdosing. An overdose happens when someone takes too much of a drug. Opiates are central nervous system depressants, which means they slow down heart rate and breathing. Too many opiates in the brain can cause someone to stop breathing.
Facts about overdose
- Drug overdose is a leading cause of injury death in the United States. Among people 25 to 64 years old, drug overdose causes more deaths than motor vehicle accidents.
- About 60 percent of overdose deaths involve prescription drugs.
- One of the most common places family members find a loved one who has overdosed is in their room alone.
- An overdose usually occurs within 1-3 hours after using the drug.
- Overdose can happen with first time use.
Risk of Overdose Increases When:
- Someone uses opiates while taking other depressants including alcohol or benzodiazepines like Valium or Xanax, or while taking stimulants like cocaine or crack cocaine.
- Someone uses opiates after not using (abstinence), for example when leaving detox treatment or when going back home after being in jail. After periods of abstinence, the body’s tolerance for opiates is low.
- Someone uses heroin that is mixed with other dangerous substances, like the powerful opiate Fentanyl, or uses a mixture of cocaine and heroin often called “speedballing.”
- Someone uses pure heroin after they have been using heroin that has been “cut,” or
diluted with substances like sugar or baby formula.
- Someone is sick with a cold, the flu, asthma, or they smoke; these factors reduce the amount of oxygen they would normally get.
- Someone is diagnosed with HIV or viral hepatitis, diseases that weaken their immune system.
Signs of Overdose May Include
- No response to knuckles rubbed hard on breastbone
- Person won’t wake up, is passed out; no response to yelling
- Clammy, cool skin
- Body very limp
- Blue skin starting with lips and fingertips
- Pinpoint pupils
- Face very pale
- Pulse (heartbeat) is slow, erratic, or stopped
- Breathing is slow, erratic, or stopped
- Choking or gurgling sound
- Foaming at the mouth
- Seizures or convulsions
source: learn2cope . org / facts-about-overdose/